Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 40, NWS Newport/Morehead City, NC

July 17, 20254 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 17, 2025, 2:44 AM EDT for 4 counties in North Carolina. It took effect at Jul 17, 2025, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2025, 2:44 AM EDT (06:44 UTC)
In effect from
Jul 17, 2025, 8:00 AM EDT
Expired
Jul 17, 2025, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 06:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WHUS42 KMHX 170644
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
244 AM EDT Thu Jul 17 2025

NCZ196-199-204-205-171845-
/O.NEW.KMHX.BH.S.0040.250717T1200Z-250718T0000Z/
East Carteret-Coastal Onslow-Ocracoke Island-Hatteras Island-
244 AM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout, and 
  Onslow County beaches.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$
1 follow-up statement
067 
WHUS42 KMHX 171434
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
1034 AM EDT Thu Jul 17 2025

NCZ195-180000-
/O.EXA.KMHX.BH.S.0040.000000T0000Z-250718T0000Z/
West Carteret-
1034 AM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...Bogue Banks beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

NCZ196-199-204-205-180000-
/O.CON.KMHX.BH.S.0040.000000T0000Z-250718T0000Z/
East Carteret-Coastal Onslow-Ocracoke Island-Hatteras Island-
1034 AM EDT Thu Jul 17 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong longshore currents in the surf zone.

* WHERE...The beaches from Cape Hatteras to Cape Lookout and 
  Onslow County beaches.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Strong longshore currents will create dangerous 
  swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties and other hazardous areas. In many
cases, the longshore current is strong enough to prevent swimmers
from being able to keep their feet on the bottom making it
difficult to return to shore.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 17, 2:09 AM EDT, 35 minutes earlier.

Area forecast discussion, Jul 17, 2:09 AM EDT, 35 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
209 AM EDT Thu Jul 17 2025

.SYNOPSIS...
High pressure builds into Eastern NC through the weekend with
dangerous heat and humidity. A wavy frontal boundary will bring
scattered thundershowers Friday into next week.

&&

.NEAR TERM /THROUGH TODAY/...
As of 210 AM Thu...

Key Messages...

- Hot and humid with heat index values nearing 105 deg this
  afternoon.

Offshore high pressure will remain anchored offshore with weak
troughing over central NC. Heights/thicknesses rise today,
giving way to hotter and drier conditions. Heat indices will be
flirting with the 105 degree threshold range, but will continue
to opt out of heat headlines, as values will likely be brief and
not widespread enough for a heat adv at this time. With the inc
in thicknesses, expect much less covg of showers/storms, with
only a 20-30% chc of storms this afternoon/evening hours.

&&

.SHORT TERM /TONIGHT/...
As of 210 AM Thu...Any lingering convection will wane with loss
of heating early this evening, though may begin to see
nocturnal coastal showers and iso storms develop late. Overnight
lows again 75-80 deg.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 1230 AM Thursday...

Key Messages...

-Diurnal showers and thunderstorms are expected through the long term

-Potential for hazardous heat Friday through Sunday

Jet stream and a stream of shortwaves are pinned well to our
north with ridging dominating the synoptic flow over the SE
through Saturday. The ridging brings hot, humid conditions and
diurnal tstorm chances focused along the sea breeze and the
thermal trough in the coastal plain. A wavy frontal boundary
will sit over the mid-atlantic Friday, increasing rain chances
for northern portions of the CWA as well, focused along the
Albemarle Sound and areas north into AKQ's CWA. Friday through
Saturday high temps in the mid 90s paired with Tds in the mid to
upper 70s brings apparent temperatures between 100-110F. Proper
precautions should be taken by those who either work outdoors
or are planning on spending an extended amount of time outside
Friday into the weekend. Saturday night the high starts to shift
SW'ward, putting us on the northern periphery of the ridging.
Models are beginning to indicate a shortwave riding the northern
periphery of this ridge, maybe in the form of an MCS, Saturday
night. High PWATs greater than 2", 500mb winds at 15-30kts, and
lingering instability makes the environment conducive to
stronger storms moving through the region Saturday night. The
limiting factor is forcing, as the placement of the ridge
determines where along the northern periphery the shortwave, and
by extension the MCS, moves through. If the MCS maintains its
strength and moves through ENC, it would be capable of heavy
rainfall and strong wind gusts.

Sunday ridging weakens over ENC with the SW shift of the high,
bringing temps down a notch (but still flirting with heat
advisory criteria). Monday a back door cold front moves through
the region, increasing PoPs to above climo as additional
forcing is expected to increase storm coverage. Wednesday and
Thursday subsidence aloft dries up the mid and upper levels,
bringing PoPs down as storm coverage along boundaries is
expected to be isolated to scattered at best.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SHORT TERM /through tonight/...
As of 210 AM Thu...Pred VFR conditions expected through the
period. Steady southwest breeze will preclude any low stratus or
fog early this morning. SW winds will gust 15-20 kt this
afternoon. Building subsidence aloft will keep convection more
isolated this afternoon.

LONG TERM /Friday through Monday/...
As of 115 AM Thursday...There will be a chance for showers and
thunderstorms through Monday, bringing with it reduced vis and
cigs within thunderstorms. There will be a fog and low stratus
threat at night as well with light to calm winds and moist low
levels, exacerbated by any areas that see meaningful rainfall
during the daytime.

&&

.MARINE...
SHORT TERM /through tonight/...
As of 210 AM Thu...Latest obs show SW winds 10-20 kt with seas
2-4 ft. A stronger thermal gradient will develop today, with SW
winds increasing to 15-25 kt. SCAs continue for the coastal
waters as well as Pamlico, Croatan, Roanoke sounds this
afternoon through tonight. Seas will build to 3-5 ft as a
result.

LONG TERM /Friday through Monday/...
As of 130 AM Thursday...As we get into the weekend winds do
ease slightly as ridging weakens, allowing SW`rly winds to fall
from 15- 20 kts on Fri to 10-15 kts on Sat and Sun. 2-4 ft seas
on Fri decrease to 2-3 ft for the weekend and Monday. Diurnal
showers and thunderstorms will be possible through the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 4 AM EDT
     Friday for AMZ135-150-158-231.
     Small Craft Advisory from noon today to 6 AM EDT Friday for
     AMZ152-154-156.

&&

SYNOPSIS...MHX
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RJ
AVIATION...CQD/RJ
MARINE...CQD/RJ
Hazardous weather outlook, Jul 16, 9:02 PM EDT, 5 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
902 PM EDT Wed Jul 16 2025

NCZ029-044>047-079>081-090>092-094-193-194-198-203-180115-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-Northern Outer Banks-
902 PM EDT Wed Jul 16 2025

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A combination of highs in the 90s and high humidity will result in
heat indices reaching 105 to 110 degrees Friday through Sunday. Heat
related impacts are possible, especially for people and industries
sensitive to heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-180115-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
902 PM EDT Wed Jul 16 2025

...MODERATE RIP CURRENT RISK IN EFFECT FROM 7 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

A combination of highs in the 90s and high humidity will result in
heat indices reaching 105 to 110 degrees Friday through Sunday. Heat
related impacts are possible, especially for people and industries
sensitive to heat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:46 PM EDTHeat AdvisoryMHXBeaufort, Carteret, Craven, Dare, Duplin, Greene and 9 more31 hr
Jul 17, 2:15 PM EDTFlood WatchMHXBeaufort, Dare, Hyde, Martin, Pitt, Tyrrell and 1 more35 hr
Jul 17, 2:45 PM EDTSpecial Weather StatementMHXOnslow30 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.